Antibiotic Linked to Major Heart Problem

Azithromycin is one of America’s most prescribed drugs.

Azithromycin is one of America’s most prescribed drugs. It’s an antibiotic. Fifty two million prescriptions are written for it every year. Now a study in the New England Journal of Medicine links Azithromycin (also known as Z pack) to sudden cardiac death. Should you be concerned?

Advertising Policy

Cleveland Clinic is a non-profit academic medical center. Advertising on our site helps support our mission. We do not endorse non-Cleveland Clinic products or services. Policy

“The study is by a reputable author,” says Steven Nissen, MD, chair of Cardiovascular Medicine at Cleveland Clinic. “But this is an observational study, so we need to be cautious.”

The study reviewed a Medicaid database and found an increased risk for cardiovascular death, sudden death, and overall all-cause mortality associated with a 5-day course of azithromycin. The comparison was between patients who were taking azithromycin and those who were taking no antibiotics.

“This is similar to what we know about erythromycin [another antibiotic] which can increase the risk of heart rhythm disorders,” says Dr. Nissen. “Azithromycin may also increase the potential for people to have heart rhythm disturbances.”

Advertising Policy

Although the study was not a controlled, double-blind study (the gold standard in science), Dr. Nissen sees reason for caution. “People with heart disease should probably not take azithromycin. I would prescribe something else in this group at this time. If you have heart disease and you have an alternative – should take the alternative until further research gives us a definitive answer.”

Advertising Policy